There is a risk of synthetic cannabinoids appearing in herbal (plant material),vape/liquid, edible and other THC products in Ireland.
See our October update on synthetic cannabinoids to help you stay informed about the current drug market trends of concern.
What are synthetic cannabinoids?
Since around 2006, ‘legal high’ products containing synthetic cannabinoids have been sold in Europe as ‘herbal smoking mixtures’ and marketed as ‘legal’ replacements for cannabis. These substances would have formally been sold in Head Shops in Ireland labelled as 'Spice', 'Black Mamba' and other commercial brand names.These substances continue to emerge on the drug market despite the closure of Head Shops. More recently, these substances have been appearing in cannabis products throughout Europe without consumer’s knowledge.
The effects of synthetic cannabinoids will be much stronger than that of cannabis and will greatly increase the risks for those who consume.These products do not contain cannabis but are intended to produce similar, more potent effects. However, they should not be confused with cannabis.
Their use has caused many serious poisonings and deaths internationally in recent years. There have also been outbreaks of mass poisonings due to their use.
Signs of concern to look out for include: feeling dizzy, confusion, abnormal sweating, respiratory issues (difficulty breathing), chest pain/rapid heartbeat, nausea and vomiting, agitation, agression, psychotic behaviour, hallucinations, dellusions,seizures or fits. They can also lead to sudden loss of consciousness.
What are the latest developments?
- There has been increased concern throughout Europe regarding the emergence of synthetic cannabinoids following the identification of these substances in hash, weed, vape and in low THC products.
- A number of warnings have been issued in Europe to raise awareness among the general public.
- In December 2020, the Dutch Drug Information and Monitoring Service (DIMs) noted that they had analysed several hash and weed samples since October 2020 that were found to be contaminated with synthetic cannabinoid MDMB-4en-PINACA.
- Identified samples did not differ in appearance to uncontaminated hash or weed products highlighting that there is no way a person could recognise the difference.
- A total of 12 deaths with a confirmed link to the same substance MDMB-4en-PINACA were reported by Hungary (8), the United Kingdom (3) and Sweden (1) between January 2019 and Auguest 2020.
- A warning was issued by the Public Health Agency in Northern Ireland in 2020 and again in April 2021 following the hospitalisation of young people after using cannabis vape products which were described as containing 'Spice'.
- On October 2nd 2021, the Israeli Ministry of Health issued a public alert concerning an outbreak of acute poisoning involving bleeding that is linked to the use of a drug called ‘Nice Guy’, which in Israel is a common name for synthetic cannabinoid smoking mixtures. The investigation into the cause of the outbreak is ongoing. Therefore, it is important to highlight that the information is preliminary and may be subject to change. The overall representativeness of the information is also unknown at this time. Learn more about this situation here .
What substances have been found in cannabis products in Ireland?
Through Forensic Science Ireland who analyse drug seizures, we are aware of the below substances appearing in Ireland in 2021.
- MDMB-4en-PINACA (29 cases), this substance has been found in plant material, liquid and vape products.
- ADB-BUTINACA (10 cases), this substance has been found in sweets, plant material and liquids.
- 5F-EDMB-PICA (15 cases), this substance has been found in plant material and some sweets.
- 4F-MDMB-BUTINACA (16 cases), this substance has mainly been found in plant material and in some liquid.
Risk reduction for people who use cannabis products
- Be aware that these substances could appear in edibles, plant mixture and liquid/vape without you knowing.
- It is always safer not to consume at all. If you fear a substance is contaminated, the safest option is not to use.
- Take less than you normally use, this means adding less, taking a very small amount and leaving time to feel the effects.
- Look for visual signs - although examples from EU countries suggest you may not be able to visually identify if the substance contains synthetic cannabinoids.
- Consider the risks if buying from a new or non-trusted source.
- Using alone increases the risks, try to avoid using alone and let someone know.
- If you notice unexpected effects, are concerned regarding your reaction to the substance and suffer from side effects, don't use more and seek medical help if necessary.
- Don't be afraid to get medical help if you or a friend becomes unwell after consuming.
Updates in relation to Israeli Ministry of Health public alert October 2021
- Hospitalizations from illegal synthetic cannabis drug ‘Mr. Nice Guy’ climb to 39
- Israel news 6th October 2021